Alert archive / California / Flash Flood Watches in 2023
Flash Flood Watch 7, NWS Eureka, CA
NWS Eureka, CA issued this flash flood watch at Dec 2, 2023, 9:30 AM PST for Del Norte County, California. It took effect at Dec 2, 2023, 4:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2023, 9:30 AM PST (17:30 UTC)
- In effect from
- Dec 2, 2023, 4:00 PM PST
- Expired
- Dec 3, 2023, 1:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
- Flood severity
- None
County Del Norte County, CA
The radar
The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 5.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WGUS66 KEKA 021730
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
930 AM PST Sat Dec 2 2023
.Heavy rain is forecast to spread across the interior mountains and
ridges of Del Norte County this evening. Rainfall rates may be high
enough to trigger debris flows across the Smith River Complex Burn
Scar.
CAZ102-030130-
/O.NEW.KEKA.FF.A.0007.231203T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
930 AM PST Sat Dec 2 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR IN EFFECT
FROM 4 PM PST THIS AFTERNOON THROUGH LATE TONIGHT...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall are possible over the Smith River Complex burn scar.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...From 4 PM PST this afternoon through late tonight.
* IMPACTS...Heavy rainfall over the Smith River Complex burn scar
with rates ranging from 0.5 to 1.0 inch per hour will be possible.
Residents near the Smith River Complex burn scar should prepare
for potential flooding impacts. Be sure to stay up to date with
information from local authorities. Heavy rainfall could trigger
debris flows in and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the burn scar, which may lead to flash flooding
and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
JMG4 follow-up statements
087
WGUS66 KEKA 021743
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
943 AM PST Sat Dec 2 2023
CAZ102-030145-
/O.CON.KEKA.FF.A.0007.231203T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
/O.NEW.KEKA.FA.A.0008.231203T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
943 AM PST Sat Dec 2 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR REMAINS
IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH LATE TONIGHT...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible over the Smith River Complex burn
scar.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...From 4 PM PST this afternoon through late tonight.
* IMPACTS...Heavy rainfall over the Smith River Complex burn scar
with rates ranging from 0.5 to 1.0 inch per hour will be possible.
Residents near the Smith River Complex burn scar should prepare
for potential flooding impacts. Be sure to stay up to date with
information from local authorities. Heavy rainfall could trigger
debris flows in and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the burn scar, which may lead to flash flooding
and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
...FLOOD WATCH IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH LATE
TONIGHT...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...From 4 PM PST this afternoon through late tonight.
* IMPACTS...Creeks and streams may rise out of their banks. Flooding
may occur in poor drainage and urban areas. Low-water crossings
may be flooded.
* ADDITIONAL DETAILS...
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
CAZ101-103-105-106-030145-
/O.NEW.KEKA.FA.A.0008.231203T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Northern Humboldt Coast-Northern Humboldt
Interior-Southern Humboldt Interior-
943 AM PST Sat Dec 2 2023
...FLOOD WATCH IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH LATE
TONIGHT...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...A portion of northwest California, including the following
areas, Coastal Del Norte, Northern Humboldt Coast, Northern
Humboldt Interior and Southern Humboldt Interior.
* WHEN...From 4 PM PST this afternoon through late tonight.
* IMPACTS...Creeks and streams may rise out of their banks. Flooding
may occur in poor drainage and urban areas. Low-water crossings
may be flooded.
* ADDITIONAL DETAILS...
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
JMG832
WGUS66 KEKA 022205
FFAEKA
Flood Watch
National Weather Service Eureka CA
205 PM PST Sat Dec 2 2023
CAZ102-030615-
/O.CON.KEKA.FF.A.0007.231203T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
/O.CON.KEKA.FA.A.0008.231203T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
205 PM PST Sat Dec 2 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR REMAINS
IN EFFECT UNTIL 1 AM PST SUNDAY...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible over the Smith River Complex burn
scar.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Until 1 AM PST Sunday.
* IMPACTS...Heavy rainfall over the Smith River Complex burn scar
with rates ranging from 0.5 to 1.0 inch per hour will be possible.
Residents near the Smith River Complex burn scar should prepare
for potential flooding impacts. Be sure to stay up to date with
information from local authorities. Heavy rainfall could trigger
debris flows in and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the burn scar, which may lead to flash flooding
and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Until 1 AM PST Sunday.
* IMPACTS...Creeks and streams may rise out of their banks. Flooding
may occur in poor drainage and urban areas. Low-water crossings
may be flooded.
* ADDITIONAL DETAILS...
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
CAZ101-103-105-106-030615-
/O.CON.KEKA.FA.A.0008.231203T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Northern Humboldt Coast-Northern Humboldt
Interior-Southern Humboldt Interior-
205 PM PST Sat Dec 2 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest California, including the following
areas, Coastal Del Norte, Northern Humboldt Coast, Northern
Humboldt Interior and Southern Humboldt Interior.
* WHEN...Until 1 AM PST Sunday.
* IMPACTS...Creeks and streams may rise out of their banks. Flooding
may occur in poor drainage and urban areas. Low-water crossings
may be flooded.
* ADDITIONAL DETAILS...
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
JMG700
WGUS66 KEKA 030604
FFAEKA
Flood Watch
National Weather Service Eureka CA
1004 PM PST Sat Dec 2 2023
CAZ102-030900-
/O.CON.KEKA.FF.A.0007.000000T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
/O.CON.KEKA.FA.A.0008.000000T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
1004 PM PST Sat Dec 2 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR REMAINS
IN EFFECT UNTIL 1 AM PST SUNDAY...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible over the Smith River Complex burn
scar.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Until 1 AM PST Sunday.
* IMPACTS...Heavy rainfall over the Smith River Complex burn scar
Heavy rainfall rates from 0.3 to 0.75 inch per hour will be
possible. Residents near the Smith River Complex burn scar should
prepare for potential flooding impacts. Be sure to stay up to date
with information from local authorities. Heavy rainfall could
trigger flash flooding of low-lying areas, urbanized street
flooding, and debris flows in and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the burn scar, which may lead to flash flooding
and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Until 1 AM PST Sunday.
* IMPACTS...Creeks and streams may rise out of their banks. Flooding
may occur in poor drainage and urban areas. Low-water crossings
may be flooded.
* ADDITIONAL DETAILS...
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
CAZ101-103-105-106-030900-
/O.CON.KEKA.FA.A.0008.000000T0000Z-231203T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coastal Del Norte-Northern Humboldt Coast-Northern Humboldt
Interior-Southern Humboldt Interior-
1004 PM PST Sat Dec 2 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest California, including the following
areas, Coastal Del Norte, Northern Humboldt Coast, Northern
Humboldt Interior and Southern Humboldt Interior.
* WHEN...Until 1 AM PST Sunday.
* IMPACTS...Creeks and streams may rise out of their banks. Flooding
may occur in poor drainage and urban areas. Low-water crossings
may be flooded.
* ADDITIONAL DETAILS...
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
RPA088 WGUS66 KEKA 030838 FFAEKA Flood Watch National Weather Service Eureka CA 1238 AM PST Sun Dec 3 2023 CAZ102-030945- /O.EXP.KEKA.FF.A.0007.000000T0000Z-231203T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ /O.EXP.KEKA.FA.A.0008.000000T0000Z-231203T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Del Norte Interior- 1238 AM PST Sun Dec 3 2023 ...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... The Flash Flood Watch for the Smith River Complex will expire for a portion of northwest California, including the following area, Del Norte Interior. The flash flooding threat has ended. Therefore, the Flash Flood Watch will expire at 1 AM PST early this morning. && ...FLOOD WATCH WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... The Flood Watch will expire for a portion of northwest California, including the following area, Del Norte Interior. The flooding threat has ended. Therefore, the Flood Watch will expire at 1 AM PST early this morning. && $$ CAZ101-103-105-106-030945- /O.EXP.KEKA.FA.A.0008.000000T0000Z-231203T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coastal Del Norte-Northern Humboldt Coast-Northern Humboldt Interior-Southern Humboldt Interior- 1238 AM PST Sun Dec 3 2023 ...FLOOD WATCH WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... The Flood Watch will expire for a portion of northwest California, including the following areas, Coastal Del Norte, Northern Humboldt Coast, Northern Humboldt Interior and Southern Humboldt Interior. The flooding threat has ended. Therefore, the Flood Watch will expire at 1 AM PST early this morning. $$ ZVS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 2, 4:44 AM PST, 4 hours 46 minutes earlier.
Area forecast discussion, Dec 2, 4:44 AM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
444 AM PST Sat Dec 2 2023
.SYNOPSIS...Periods of moderate rainfall will impact northwest
California this weekend through much of next week. The highest
rainfall totals will likely occur in Del Norte County, with
lighter totals expected southward toward Lake County. In addition,
moderate southerly winds will impact exposed coastal ridges and
and headlands.
&&
.DISCUSSION...Radar imagery shows patches of light rain shower
beginning to spread across the area. Precipitation will continue
to increase in coverage and intensity as a shortwaves move into
the region. Rains will eventually become moderate to occasionally
heavy across Del Norte and northern Humboldt counties going into
the afternoon, lighter precipitation tracking into Mendocino and
Lake counties. The main event is expected to arrive sometime late
in the afternoon or early evening as a plume of 1-1.20 inch PWAT
reach the coast. Steadier precipitation will pick up Sunday
afternoon with the approaches of another shortwave. Storm total
precipitation from Today through Sunday morning will max out
around 5 inches, with the highest values over the higher terrain
in Del Norte County. The highest rainfall rates should stay
mostly below 0.5 inches per hour, with no to minimal impacts over
the burn scars.
Southeasterly winds begin to ramp up, already gusting to 30 mph
over some higher locations north of Cape Mendocino. Breezy
southerly winds with gusts of 30 to 40 mph are expected across
Humboldt and Del Norte coastal headlands and exposed ridges. This
winds will remain below advisory level. A secondary period of
gusty winds of 25 to 40 mph is expected for the more prominent
ridges across the northern portion of the region on Sunday, some
localize higher locations in Del Norte to 45 mph...but do not
expect Advisory- level winds.
Mountain snow is expected mainly over the Trinity Alps this
morning. Upslope flow is aiding in the cooling of the lower
atmosphere, but the rapid moistening of the column should minimize
evaporative cooling.
Multi model guidance then shows a stronger more organized frontal
system progressing east across the NERN PAC during Tuesday, and
then moving onshore across WA/OR/NRN CA by Wednesday. More rain,
locally moderate to heavy in intensity, will be probable with the
advancing front. A pre-frontal coastal barrier jet will also aid
in near-advisory southerly winds during Tuesday night across
mainly Del Norte and Humboldt Counties.
&&
.AVIATION...A gap between fronts has allowed for VFR to MVFR
conditions to briefly build in across the coast this morning. The
next round of showers already visible on radar, however, is likely
to bring a return to IFR ceilings and visibilities before sunrise.
Showers this morning along with building south winds will lead to
generally inconsistent MVFR to IFR ceilings. For the interior,
widespread valley fog and low clouds has brought IFR to LIFR
conditions. Increased mixing early this morning should at least
modestly lift these conditions to IFR.
Rain will become more consistent and stronger this afternoon through
the early evening. Heavy rain is likely along the coast north of
Humboldt bay, causing LIFR to IFR conditions around sunset. Rain
will gradually ease later tonight, likely allowing for improved
conditions except in sheltered interior valleys where another round
of low clouds and fog is expected, particularly in Mendocino County.
/JHW
&&
.MARINE...Winds over the water have gradually turned southerly
overnight with isolated gusts in the northern waters in excess of 25
kts. Moderate to locally strong breezes will persist through the
weekend as a series of fronts continue to cross the area. These
winds will be sufficient to support short period waves up to 7 feet
in the northern outer waters. For the most part, however, the seas
state will continue to be dominated by a series of mid period
northwesterly swells. These swells will vary with wave heights up to
13 feet at 14 seconds During the day on Sunday. These waves are
sufficient to justify small craft advisories for all waters.
An unsettled weather pattern will continue through early next week.
Southerly winds will strengthen and spread further south by Tuesday
with gale force gusts briefly possible in the northern waters. At
the same time, northwest swells will continue to build across the
waters with maximum heights of 16 feet at 17 seconds late Monday
through Tuesday. A strong low pressure system over the gulf of
Alaska has the potential to pull a particularly potent swell across
the waters midweek with waves up to 20 feet possible. Such a
scenario would generate hazardous seas conditions and the highest
surf of the season so far on area beaches. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 PM this afternoon to 9 PM PST
Sunday for PZZ450-475.
Small Craft Advisory from 9 PM this evening to 9 PM PST
Sunday for PZZ455.
Small Craft Advisory until 9 PM PST Sunday for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 9:43 AM PST | Flood Watch | EKA | Del Norte, Humboldt | 30 hr |
Nearby
Flash Flood Watches in California, 2023Every flash flood watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.